Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 52, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at May 18, 2016, 1:26 PM CDT for Jim Hogg County, Starr County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2016, 1:26 PM CDT (18:26 UTC)
- Expired
- May 18, 2016, 2:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jim Hogg County, TX, Starr County, TX
The radar
The Corpus Christi radar (KCRP), 157 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 6.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.7
The text
As transmitted.
530
WUUS54 KBRO 181826
SVRBRO
TXC247-427-181915-
/O.NEW.KBRO.SV.W.0052.160518T1826Z-160518T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
126 PM CDT WED MAY 18 2016
THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN STARR COUNTY IN DEEP SOUTH TEXAS...
WESTERN JIM HOGG COUNTY IN DEEP SOUTH TEXAS...
* UNTIL 215 PM CDT
* AT 125 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES WEST OF THOMPSONVILLE TO NEAR GUERRA TO NEAR
NEW FALCON...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS
AND MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO
CROPS AND TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO
MOBILE HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE
LIMBS WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED.
DAMAGE TO POWER LINES AND SOME POWER POLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
VIBORAS...AGUA NUEVA...GUERRA...THOMPSONVILLE AND RANDADO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
BROWNSVILLE .
&&
LAT...LON 2726 9869 2691 9859 2665 9872 2668 9901
2678 9895 2721 9895
TIME...MOT...LOC 1825Z 263DEG 30KT 2717 9904 2688 9895 2667 9905
HAIL...1.00IN
WIND...60MPH
$$
BIRCHFIELD1 follow-up statement
481
WWUS54 KBRO 181848
SVSBRO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
148 PM CDT WED MAY 18 2016
TXC247-427-181915-
/O.CON.KBRO.SV.W.0052.000000T0000Z-160518T1915Z/
STARR TX-JIM HOGG TX-
148 PM CDT WED MAY 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTH CENTRAL STARR AND SOUTHWESTERN JIM HOGG COUNTIES...
AT 147 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR THOMPSONVILLE TO 6 MILES EAST OF GUERRA TO NEAR
VIBORAS...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS AND
MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO CROPS AND
TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO MOBILE
HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE LIMBS
WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED. DAMAGE TO
POWER LINES AND SOME POWER POLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
VIBORAS...AGUA NUEVA...GUERRA AND RANDADO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
BROWNSVILLE .
&&
LAT...LON 2666 9885 2669 9900 2678 9895 2712 9895
2720 9867 2691 9859 2665 9872
TIME...MOT...LOC 1847Z 261DEG 26KT 2719 9887 2690 9878 2669 9888
HAIL...1.00IN
WIND...60MPH
$$
BIRCHFIELDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 12:27 PM CDT, 59 minutes earlier.
Area forecast discussion, May 18, 12:27 PM CDT, 59 minutes before
Area Forecast Discussion...UPDATED National Weather Service BROWNSVILLE TX 1227 PM CDT WED MAY 18 2016 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION...Expect convection to increase in areal coverage this afternoon and tonight as a weak cold front becomes stationary over the northern portions of Deep South Texas. MVFR cigs will be the main aviation impact outside of the scattered to numerous convection. light southeast to east winds south of the front with an east to northeast wind also a light speeds are anticipated. && .PREV DISCUSSION... /issued 950 AM CDT WED MAY 18 2016/ DISCUSSION...Forecast update increased the chance of rain in the Middle and Lower Rio Grande Valley for today and into tonight. SPC has upgraded our severe weather outlook to Slight Chance from now through 7 am Thursday which prompted the mention of severe thunderstorms in the forecast for later this afternoon and tonight. Heating will have to take place to get the atmosphere primed for stronger organized convection however, the combination of low level convergence due to a stalled front north of our CWA and disturbances within the persistent southwest will keep the chance of shwr/tstms development through the day. The severe weather chances will be greatest over the northern and western counties with lessor chances towards the coast. In addition to the severe weather we are expecting localized to scattered areas of heavy rainfall. Slow moving storms and increasing moisture south of the front could warrant an issuance of a Flash Flood Watch for all or portions of Deep South Texas for tonight and Thursday. PREV DISCUSSION... /issued 839 AM CDT WED MAY 18 2016/ DISCUSSION...Updated for latest aviation discussion below. AVIATION...completely overhauled the tafs for all three airports. We can expect convection to refire this afternoon with occasional mvfr cigs during the showers and thunderstorms. showers and thunderstorms developing/continuing west of KMFE as of 1330Z could approach the airport this morning but expecting showers to impact the area with tempo mvfr cigs. some patchy mvfr fog impacting KHRL this morning should be short lived. majority of convection and associated mvfr cigs should be in the afternoon and evening hours. light southeast to east surface winds to prevail outside of any convection. PREV DISCUSSION... /issued 624 AM CDT WED MAY 18 2016/ DISCUSSION...Updated for latest aviation discussion below. AVIATION...A wake low brought strong, gusty southeast winds to area airports in the predawn hours, but conditions will settle down now for the next few hours. Showers and thunderstorms will remain in the area, with a marginal risk of severe weather later today, arising in the west and moving across the area. Overcast, MVFR skies will predominate today...with light east winds. Stronger storms that could form later today may contain hail and may produce lightning, brief heavy downpours and strong gusty winds, and would pose a risk to aviation interests if they tracked close to or over the airfield. PREV DISCUSSION... /issued 434 AM CDT WED MAY 18 2016/ SHORT TERM (Now through Thursday): Unsettled weather will continue in the short term. The CWA will remain in a marginal severe tstorm risk area. A cold front will push into south central Texas today while a mid level short wave trough moves across Arizona and New Mexico, maintaining a potentially destabilizing west southwest flow aloft, if weak disturbances are detected moving within the flow. Dew points south of the surface front, that is in deep South Texas and the RGV, will remain elevated, mainly in the 70s. Convection may again fire in the mountains of Mexico with peak heating later today, moving east into the CWA, in addition to any frontal convection. Convection early this morning pushed east into the CWA, with large hail being the primary hazard, but also with the threat of strong, damaging winds. Furthermore, convection initiating this afternoon and tonight, and moving across the area, may linger into Thursday morning. Mostly cloudy to cloudy skies with high temps in the 80s and lower 90s today and Thursday. Low temperatures in the 70s tonight. LONG TERM (Thursday Night through Tuesday): Isolated to scattered showers and thunderstorms will prevail through a majority of the long term portion of the forecast, specifically from Thursday night through Sunday, as a series of disturbances within a west- southwest to east-northeast 500 mb flow over Deep South Texas and the Rio Grande Valley generate convection. Drier weather is anticipated Sunday night and through the end of the forecast as 500 mb ridging develops over the Lone Star State and persists. Well above normal daytime high and overnight low temperatures will be the norm. MARINE (Now through Thursday): Light to moderate east to southeast winds and moderate seas will prevail through the short term. Southeast winds will steady out at moderate southeast on Thursday as a tighter gradient develops over the northwest Gulf, pushing a remnant frontal boundary over the middle Texas coast back north. Thursday night through Tuesday: Generally moderate winds and seas are forecast along the Lower Texas Coast during the period with surface high pressure in control over the western Gulf of Mexico. Small Craft Exercise Caution and Small Craft Advisory are not likely to be needed. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 85 76 86 77 / 60 60 40 40 BROWNSVILLE 87 76 88 77 / 60 60 40 40 HARLINGEN 89 75 89 76 / 60 60 50 40 MCALLEN 91 76 91 76 / 60 60 50 40 RIO GRANDE CITY 91 74 92 74 / 60 60 50 40 SOUTH PADRE ISLAND 82 77 83 78 / 50 50 30 40 && .BRO Watches/Warnings/Advisories... TX...None. GM...None. && This product is also available on the web at: HTTP://WEATHER.GOV/RGV 59...aviation/short/long term
Hazardous weather outlook, May 18, 4:40 AM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 440 AM CDT WED MAY 18 2016 TXZ248>257-190945- ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 440 AM CDT WED MAY 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH TEXAS. .DAY ONE...TODAY AND TONIGHT A FEW STRONGER THUNDERSTORMS WILL BE POSSIBLE ACROSS THE LOWER TEXAS COAST TODAY AND TONIGHT...PRODUCING STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ130-132-135-150-155-170-175-190945- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM- 440 AM CDT WED MAY 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A MARGINAL RISK OF SEVERE THUNDERSTORMS...WITH THE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS...AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A MARGINAL RISK OF SEVERE THUNDERSTORMS THURSDAY... WITH THE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS...AND FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT.
In the hours before
Local storm report, May 18, 10:05 AM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1005 AM CDT WED MAY 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM HAIL FALCON DAM 26.55N 99.13W
05/17/2016 E0.88 INCH STARR TX CO-OP OBSERVER
FRONT AND BACK WINDOWS OF A FRONT END LOADER SHATTERED
AT FALCON DAM.
&&
EVENT NUMBER BRO1600047
BIRCHFIELDThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:27 PM CDT | Severe Thunderstorm Warning | BRO | Brooks, Jim Hogg | 63 min |
| May 17, 7:37 PM CDT | Areal Flood Advisory | BRO | Jim Hogg | 98 min |
| May 17, 7:38 PM CDT | Severe Thunderstorm Warning | BRO | Jim Hogg | 37 min |
| May 17, 8:02 PM CDT | Severe Thunderstorm Warning | BRO | Jim Hogg, Zapata | 88 min |
| May 17, 8:30 PM CDT | Severe Thunderstorm Warning | BRO | Brooks, Jim Hogg | 90 min |
| May 17, 8:33 PM CDT | Flash Flood Warning | BRO | Brooks, Jim Hogg | 87 min |
| May 17, 9:12 PM CDT | Areal Flood Advisory | BRO | Jim Hogg | 93 min |
| May 17, 9:18 PM CDT | Severe Thunderstorm Warning | BRO | Brooks, Jim Hogg, Starr, Zapata | 61 min |
| May 17, 9:47 PM CDT | Special Weather Statement | BRO | Zapata | 58 min |
| May 17, 10:03 PM CDT | Special Weather Statement | BRO | Brooks | 42 min |
| May 17, 10:16 PM CDT | Severe Thunderstorm Warning | BRO | Zapata | 59 min |
| May 17, 10:32 PM CDT | Special Weather Statement | BRO | Brooks | 43 min |
| May 17, 10:39 PM CDT | Special Weather Statement | BRO | Brooks | 51 min |
| May 17, 10:59 PM CDT | Areal Flood Advisory | BRO | Zapata | 2 hr |
| May 17, 11:03 PM CDT | Severe Thunderstorm Warning | BRO | Starr, Zapata | 57 min |
| May 17, 11:19 PM CDT | Special Weather Statement | BRO | Jim Hogg | 41 min |
| May 17, 11:22 PM CDT | Special Weather Statement | BRO | Kenedy | 53 min |
| May 17, 11:53 PM CDT | Severe Thunderstorm Warning | BRO | Starr | 55 min |
| May 18, 12:00 AM CDT | Areal Flood Advisory | BRO | Starr | 3 hr |
| May 18, 12:46 AM CDT | Special Weather Statement | BRO | Hidalgo | 59 min |
| May 18, 12:51 AM CDT | Special Weather Statement | BRO | Starr | 54 min |
| May 18, 1:04 AM CDT | Severe Thunderstorm Warning | BRO | Starr | 26 min |
| May 18, 3:35 AM CDT | Special Weather Statement | BRO | Hidalgo | 55 min |
| May 18, 4:04 AM CDT | Special Weather Statement | BRO | Hidalgo | 56 min |
| May 18, 4:45 AM CDT | Special Weather Statement | BRO | Cameron | 60 min |
| May 18, 12:02 PM CDT | Severe Thunderstorm Warning | BRO | Zapata | 58 min |
| May 18, 12:59 PM CDT | Severe Thunderstorm Warning | BRO | Zapata | 61 min |
| May 18, 1:21 PM CDT | Areal Flood Advisory | BRO | Zapata | 84 min |
| May 18, 2:07 PM CDT | Severe Thunderstorm Warning | BRO | Brooks, Jim Hogg, Starr | 38 min |
| May 18, 2:44 PM CDT | Severe Thunderstorm Warning | BRO | Brooks, Hidalgo, Jim Hogg, Starr | 46 min |
| May 18, 3:26 PM CDT | Severe Thunderstorm Warning | BRO | Brooks, Hidalgo, Kenedy | 49 min |
| May 18, 3:38 PM CDT | Flash Flood Watch | BRO | Brooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more | 30 hr |
| May 18, 3:48 PM CDT | Severe Thunderstorm Warning | BRO | Kenedy, Willacy | 42 min |
| May 18, 3:49 PM CDT | Special Marine Warning | BRO | 86 min | |
| May 18, 4:31 PM CDT | Special Weather Statement | BRO | Kenedy | 59 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.